South Dakota, 2016

High Wind in South Dakota, February 13, 2016

February 13, 2016 · NWS UNR · 4 events in 4 counties and zones

Strong wind gusts accompanied a cold front as it crossed southwestern South Dakota late in the afternoon. Showers and mild temperatures helped to mix strong winds aloft to the surface as the front passed across southwestern South Dakota.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong wind gusts accompanied a cold front as it crossed southwestern South Dakota late in the afternoon. Showers and mild temperatures helped to mix strong winds aloft to the surface as the front passed across southwestern South Dakota. Wind gusts near 60 mph were reported over portions of Fall River and Custer counties for a short time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 13, 3:33 PM MST, 27 minutes earlier.

Area forecast discussion, Feb 13, 3:33 PM MST, 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
333 PM MST SAT FEB 13 2016

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 332 PM MST SAT FEB 13 2016

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER FAR SOUTHWEST
SK...WITH WARM FRONT EXTENDING SOUTHEAST INTO WESTERN SD. COLD
FRONT EXTENDS SOUTHWARD ACROSS EASTERN MT INTO NORTHEAST WY. UPPER
LEVEL ANALYSIS SHOWS RELATIVELY STRONG SHORTWAVE MOVING EAST-
SOUTHEAST ACROSS EASTERN MT AND NORTHERN WY...WITH STRONG JET
WRAPPING AROUND IT FROM THE NORTHERN ROCKIES THROUGH SD. LATEST
OBS SHOW TEMPS RANGING FROM AROUND 20 IN THE LEMMON AREA TO NEAR
60 IN FAR SOUTHWEST SD. THE FREEZING LINE RIGHT NOW EXTENDS FROM
SOUTHERN HARDING COUNTY TO NEAR FAITH AND THEN SOUTH INTO SOUTH
CENTRAL SD.

KUDX RADAR SHOWING SHOWERS OVER MUCH OF NORTHEAST WY INTO NORTHWEST
SD...WITH A FEW LIGHTNING STRIKES ALSO NOTED WITH THE ACTIVITY. PCPN
OVER FAR NORTHWEST SD INTO NORTH CENTRAL SD IS LIKELY FALLING IN THE
FORM OF FREEZING RAIN AND POSSIBLY SOME SNOW. STRONG WINDS HAVE
DEVELOPED ALONG AND JUST BEHIND THE FRONT ACROSS NORTHEAST WY...WITH
SHOWERS HELPING TO DRAG STRONGER WINDS ALOFT TO THE SURFACE. SOME
GUSTS TO NEAR 70 MPH HAVE BEEN RECORDED OVER CAMPBELL CO. THESE
WINDS WILL MOVE INTO THE BLACK HILLS AREA BY EARLY EVENING...WITH A
FEW GUSTS TO OVER 60 MPH LIKELY IN SOME AREAS EARLY THIS EVENING.
WINDS WITH THE FRONT SHOULD DIMINISH AS THE FRONT MOVES EAST OF THE
BLACK HILLS INTO COOLER AND MORE STABLE AIR TO THE EAST.

PCPN WITH THE SHORTWAVE WILL MOVE QUICKLY THROUGH THE AREA LATE THIS
AFTERNOON AND EVENING. RAIN CAN BE EXPECTED OVER MOST OF THE CWA AS
WARM FRONT MOVES EAST AHEAD OF THE COLD FRONT. SOME SNOW IS POSSIBLE
OVER THE BLACK HILLS AND NORTHEAST WY AS THE BACK EDGE OF THE
SHOWERS MOVES THROUGH. OVER THE FAR NORTHEASTERN CWA INTO CENTRAL
SD...SOME LIGHT FREEZING RAIN AND SNOW IS STILL POSSIBLE WITH LIGHT
ACCUMULATIONS. PCPN WILL MOVE OUT OF FAR EASTERN PORTIONS OF THE CWA
AFTER MIDNIGHT. LOWS WILL MOSTLY BE IN THE UPPER 20S TO MID 30S.

SUNDAY WILL BE A RELATIVELY QUIET DAY COMPARED TO THE LAST COUPLE OF
DAYS WITH RELATIVELY MILD TEMPERATURES AND PARTLY SUNNY SKIES. HIGHS
WILL BE IN THE UPPER 30S AND 40S. A FEW RAIN AND SNOW SHOWERS ARE
POSSIBLE OVER NORTHEAST WY AND THE BLACK HILLS...ESPECIALLY IN THE
AFTERNOON AND EVENING...AS A WEAK DISTURBANCE SLIDES THROUGH WESTERN
AREAS IN NORTHWEST FLOW.

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 332 PM MST SAT FEB 13 2016

NORTHWEST FLOW ALOFT CONTINUES FOR FIRST PART OF NEXT WEEK AS
WESTERN CONUS RIDGE BEGINS TO FLATTEN. STRONG JET STREAK DIVES
ACROSS THE DAKOTAS MONDAY/TUESDAY AND MAY RESULT SOME -SHRA/-SHSN.
BEST CHANCE WILL BE IN UPSLOPE AREAS OF NORTHERN BLACK HILLS. DRY
WEATHER WITH VERY WARM TEMPERATURES WEDNESDAY/THURSDAY AS RIDGE
SHIFTS ACROSS THE PLAINS. COULD SEE SOME HIGHS IN THE LOWER 70S ON
DOWNSLOPE AREAS ON EAST SIDE OF BLACK HILLS. STRONG SHORTWAVE
MOVES ALONG CANADIAN BORDER FRIDAY WITH COLD FRONT CROSSING
FORECAST AREA. STRONG WINDS POSSIBLE WITH FROPA.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING
ISSUED AT 332 PM MST SAT FEB 13 2016

MVFR/IFR CIGS OVER NORTHWEST INTO CENTRAL SOUTH DAKOTA WILL
CONTINUE THROUGH THIS AFTERNOON AND EVENING AS AREA OF SN/FZRA
DEVELOPS. THE HEAVIEST PRECIPITATION WILL BE THIS AFTERNOON INTO
TONIGHT. FOR NORTHEAST WYOMING INTO SOUTHWEST SOUTH
DAKOTA...SHOWERS WILL DEVELOP THIS AFTERNOON/EVENING WITH LCL MVFR
CIGS/VSBY. COLD FRONT CROSSES THE AREA LATE AFTERNOON/EVENING
WITH A PERIOD OF GUSTY NORTHWEST WINDS. VFR CONDITIONS EXPECTED
ACROSS THE AREA SUNDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 8 PM MST THIS EVENING FOR SDZ001-
     002-014.

     HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR SDZ012-024>031-
     072>074.

WY...HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ054>058-
     071.

&&

SHORT TERM...26
LONG TERM...7
AVIATION...7
Hazardous weather outlook, Feb 13, 3:42 PM MST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MST SAT FEB 13 2016

SDZ001-002-014-141400-
HARDING-PERKINS-ZIEBACH-
342 PM MST SAT FEB 13 2016

...WINTER WEATHER ADVISORY THROUGH EARLY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FREEZING RAIN AND SNOW WILL CONTINUE ACROSS THE AREA INTO
THE EVENING BEFORE TAPERING OFF LATE THIS EVENING. TOTAL ICE
ACCUMULATIONS UP TO ONE TENTH OF AN INCH AND SNOWFALL TOTALS UP AN
INCH OR TWO ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ012-024>031-072>074-WYZ054>058-071-141400-
BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
342 PM MST SAT FEB 13 2016

...HIGH WIND WARNING ACROSS NORTHEAST WYOMING THROUGH LATE
AFTERNOON AND ACROSS THE BLACK HILLS AREA THROUGH EARLY THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF
SOUTH DAKOTA...NORTHEASTERN WYOMING...AND THE BLACK HILLS OF
WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WEST TO NORTHWEST WINDS WILL ACCOMPANY A COLD FRONT PASSAGE
LATE THIS AFTERNOON AND EARLY EVENING. A FEW WIND GUSTS OF 0VER 60
MPH CAN BE EXPECTED IN MANY AREAS...WITH THE STRONGEST WINDS
GENERALLY LASTING A COUPLE OF HOURS. WINDS WILL DIMINISH BY LATE
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ013-032-041>044-046-047-049-141400-
NORTHERN MEADE CO PLAINS-HAAKON-FALL RIVER-OGLALA LAKOTA-JACKSON-
BENNETT-MELLETTE-TODD-TRIPP-
342 PM MST SAT FEB 13 2016 /442 PM CST SAT FEB 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF LIGHT FREEZING RAIN AND SNOW ARE EXPECTED THIS
EVENING...ESPECIALLY OVER SOUTH CENTRAL SOUTH DAKOTA. ANY
ACCUMULATIONS ARE EXPECTED TO BE LIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Feb 13, 2:09 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
209 PM MST SAT FEB 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     NON-TSTM WND GST 16 WSW DOWNTOWN GILLETT 44.22N 105.81W
02/13/2016  M60 MPH          CAMPBELL           WY   DEPT OF HIGHWAYS

            MILE MARKER 108

&&

ME
Local storm report, Feb 13, 2:20 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MST SAT FEB 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     NON-TSTM WND GST 10 SW DOWNTOWN GILLETTE 44.17N 105.63W
02/13/2016  M68 MPH          CAMPBELL           WY   PUBLIC

            CWOP

&&

ME
Local storm report, Feb 13, 2:25 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
225 PM MST SAT FEB 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     NON-TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.35N 105.54W
02/13/2016  M53 MPH          CAMPBELL           WY   ASOS

&&

ME
Local storm report, Feb 13, 2:48 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
248 PM MST SAT FEB 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     NON-TSTM WND GST 12 N RENO JUNCTION      43.93N 105.45W
02/13/2016  M54 MPH          CAMPBELL           WY   OTHER FEDERAL

            USGS SITE HWY 59

&&

ME
Local storm report, Feb 13, 2:54 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 PM MST SAT FEB 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     NON-TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.35N 105.54W
02/13/2016  M57 MPH          CAMPBELL           WY   ASOS

&&

ME
Local storm report, Feb 13, 3:32 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
332 PM MST SAT FEB 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     NON-TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.35N 105.54W
02/13/2016  M61 MPH          CAMPBELL           WY   ASOS

&&

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Southern Foot Hills

When
February 13, 4:00 PM MST to 6:00 PM MST
Where
Southern Foot Hills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

High Wind, Custer Co Plains

When
February 13, 5:00 PM MST to 7:00 PM MST
Where
Custer Co Plains forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
February 13, 5:00 PM MST to 6:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Hermosa Foothills

When
February 13, 5:00 PM MST to 6:00 PM MST
Where
Hermosa Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613820, 613821, 613822, 613823.